Acute Cholestatic Liver Injury From Hydralazine Intake

    loading  Checking for direct PDF access through Ovid

Abstract

Hydralazine is a commonly used oral antihypertensive agent. We report a rare case of hydralazine-induced hepatotoxicity in the form of subacute hepatic necrosis. A 75-year-old African American woman presented with jaundice of 7-day duration. She was started on hydralazine 100 mg 3 times a day 10 weeks before presentation. On physical examination, scleral icterus was noted. Workup revealed elevated liver transaminases, alkaline phosphatase, and conjugated bilirubin. She had no history of liver disease, and liver function tests had been normal before starting hydralazine. Other etiologies, including viruses, common toxins, drugs, autoimmune, and copper-induced hepatitis, were excluded. Abdominal imaging studies did not show any evidence of intrahepatic or extrahepatic biliary ductal dilatation, and no pathologies were seen in the liver and pancreas. The patient's liver biopsy revealed extensive lobular hepatitis, significant necrosis, mixed inflammatory infiltrate, and no significant fibrosis, supporting a diagnosis of drug-induced liver injury. Hydralazine was immediately discontinued. She showed improvement of clinical and laboratory abnormalities within 5 days after discontinuation of hydralazine. To establish the diagnosis of hydralazine-induced liver injury, we used assessment tool outlined by the Council for International Organization of Medical Sciences (CIOMS) scale that led to “high probable” relationship. Although rare, clinically significant, and potentially life-threatening liver injury can result from use of hydralazine. Both clinical and histological presentations in our patient suggest acute liver injury. The hydralazine-induced hepatitis seems to be reversible as discontinuation of the drug improves clinical outcomes. We highly recommend monitoring of the liver function during hydralazine treatment.

Related Topics

    loading  Loading Related Articles